Maryland, 2011Dense Fog in Maryland, September 2, 2011
September 2, 2011 · NWS LWX · 1 event in 1 county or zone
High pressure centered overhead caused light winds. Light winds along with high amounts of low-level moisture allowed for areas of fog to develop during the early morning hours of the 2nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure centered overhead caused light winds. Light winds along with high amounts of low-level moisture allowed for areas of fog to develop during the early morning hours of the 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 1, 8:12 PM EST, 6 hours 32 minutes earlier.
Area forecast discussion, Sep 1, 8:12 PM EST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
912 PM EDT THU SEP 1 2011
.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL REMAIN ALONG THE EAST COAST ON
FRIDAY AND THEN MOVE OFFSHORE ON SATURDAY. A COLD FRONT WILL CROSS
THE REGION SUNDAY INTO MONDAY FOLLOWED BY HIGH PRESSURE FOR THE
MIDDLE PART OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
RDG OF SFC HIPRES CONTS ALONG THE ERN SEABOARD. HWVR...ALOFT
THINGS ARE A-CHANGING. NOSE OF H8 THERMAL RDG POKING INTO
GRTLKS...W/ A STRONG WAA PTTN STRETCHING FM ONT TO VA/NC. A H5
S/WV CRASHING DOWN ERN SIDE OF THIS RDG RESPONSIBLE FOR SHRA/TSRA
ERLR TAFTN. UNFORTUNATELY...PRACTICALLY ALL GDNC /18Z SYNOPTIC AND
MESOSCALE/WRF/HRRR/ SUGGESTING MORE PCPN POTENTIAL OVERNIGHT. CWFA
SITUATED IN A LOCATION WHERE ITS LIABLE TO HAPPEN. 18Z GFS IS THE
MOST OPTIMISTIC OF THE BUNCH...SUGGESTING THAT PTS N/NW MORE
SUSCEPTIBLE THAN LCL AREA. HV ADJUSTED POPS IN DATABASE...AND WL
BE RUNNING W/ CHC POPS OVNGT.
18Z NAM SUGGESTING WE/RE TOO STBL FOR THUNDER...AND 00Z LWX RAOB
REVEALS MORE CIN THAN CAPE. THREFORE...TEND TO AGREE W/ GFS
IMPLICATION THAT THE STRONGEST ACTIVITY WON/T OCCUR LCLLY...AND
PCPN TYPE TILTED MORE TWD SHRA...IN SPITE OF VIGOROUS CELL IN
N-CENTRL PA ATTM. HWVR...PCPN POTENTIAL WL...AT THE VERY LEAST...
LEAD TO QUITE A BIT OF CLDCVR. HV BEEN CROSS CHECKING TEMPS/DEWPTS
AGAINST LAMP...AND WL CONT TO DO SO.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
THE WX SHOULD BE RELATIVELY QUIET DURG THIS PERIOD AS A HIGH PRES
RIDGE AXIS IS MAINTAINED OVER THE AREA AT THEE SURFACE AND ALOFT.
NO SGFNT SHRTWVS OR FEATURES ALOFT ARE FCST TO AFFECT THE AREA. A
SLGT CHCH FOR MAINLY DIURNALLY-DRIVEN SHRA/TSRA HAS BEEN
MAINTAINED FOR THE WESTERN PART OF THE FCST AREA. MAX/MIN TEMPS
ARE FCST TO BE NEAR NORMAL WITH JUST A LIGHT SELY WIND FLOW AROUND
THE SURFACE RIDGE.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
A COLD FRONT WILL MOVE TOWARD THE REGION THIS WEEKEND. AHEAD OF IT
FEEL CONFIDENT A WARM AND MOIST AIRMASS WILL ADVECT INTO THE REGION
LEADING TO HOT AND HUMID CONDITIONS, WITH THE CHANCE FOR URBAN AREAS
TO REACH 90 COUPLED WITH A DEWPOINT AROUND 70. THIS MAY ALLOW THE HEAT
INDEX TO FLIRT AROUND THE 95 DEGREE MARK THIS WEEKEND IN URBAN
AREAS, FOR NOW WILL NOT ISSUE ANY STATEMENTS BUT WILL MONITOR
TRENDS CLOSELY.
THIS FRONTAL BOUNDARY WILL PROVIDE LIFT COUPLED WITH AMPLE
INSTABILTY AND MOISTURE AHEAD OF THE FRONT FOR THE DELEVOPMENT OF
SHOWERS AND THUNDERSTORMS FOCUSED ON THE TIME PERIOD FROM SUNDAY
AFTERNOON AND LASTING INTO MONDAY, RAISED CHANCES TO LIKELY FOR
SUNDAY NIGHT BASED ON HPC GUIDENCE AND GOOD AGREEMENT FROM THE
ECMWF AND GFS. THIS FRONT MAY SLOW A BIT MONDAY NIGHT BUT FOR NOW
FEEL ANY RAIN CHANCES WILL BE SOUTHEAST OF THE REGION. MARGINAL
SHEAR AND SOME CIN MAY LIMIT A SEVERE THREAT. HOWEVER EVEN WITH
LOW SHEAR IN AN UNSTABLE ENVIORNMENT MARKED BY MODERATE CAPE OF
OVER 1000 J/KG AND STEEP LOW LEVEL LAPSE RATES ON MODEL SOUNDINGS
SUNDAY AFTERNOON AND EVENING MAY ALLOW FOR SOME STORMS TO BECOME
SEVERE WITH A THREAT FOR DAMAGING WINDS AND HAIL. AS A RESULT THE
SPC HAS INCLUDED THE REGION IN A DAY 4 OUTLOOK. ANY POTENTIAL
SEVERE THREAT WILL BE MONITORED OVER THE NEXT SEVERAL DAYS. WILL
NOT ADD SEVERE PARAMETERS TO GRIDS AT THIS TIME GIVING FUTURE
SHIFTS A CHANCE TO FINE TUNE THE THREAT.
ONCE THIS FRONT PASSES THROUGH MONDAY NIGHT HIGH PRESSURE WILL
MOVE INTO THE REGION THROUGHOUT THE REMAINDER OF THE WEEK WITH
COOLER CONDITIONS AND FAIR SKIES. ONE POTENTIAL WRINKLE TO THIS
FORECAST IS A TROPICAL DISTURBANCE EXPECTED TO FORM IN THE GULF
WHICH MAY MOVE ALONG THE FRONTAL BOUNDARY SOMETIME NEXT WEEK CLOSE
TO OUR REGION AS SHOWN ON SEVERAL OF THE GFS ENSEMBLE MEMBERS AND
THE 12Z GFS. HOWEVER AT THIS TIME AGREE WITH HPC GUIDENCE ON THIS
FEATURE KEEPING IT AWAY FROM OUR REGION AND THE FORECAST DRY. RAIN
CHANCES MAY NEED TO BE ADDED LATER THIS WEEK IF OTHER GUIDENCE
TRENDS TOWARD THE 12Z GFS.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
VFR SHUD GENLY PREVAIL THRU FRI. HWVR...THERE/S A POTENTIAL FOR
SHRA/TSRA TO DVLP OVNGT. AM UNCERTAIN REGARDING CVRG IN TERMS OF A
PT FCST...SO HV LEFT CIGS AT 4000 FT OVNGT...AND GNLY HVNT TAKEN
ANY VSBY RESTRICTIONS.
ANY POTENTIAL OVNGT PCPN ACTIVITY WUD CLEAR BY THE MRNG PUSH...W/
NO FLGT RESTRICTIONS ANTICIPATED THRU THE DAY. FLOW WUD PRIMARILY
BE SLY/SELY...BUT WNDSPD SHUDNT BE A BIG OPERATIONAL IMPACT.
BEYOND FRIDAY...THE MAIN POTENTIAL FOR FLIGHT RESTRICTIONS WOULD
BE SCATTERED SHOWERS AND T-STORMS AHEAD OF AN APPROACHING COLD
FRONT. THE FRONT IS FORECAST TO MOVE THOUGH ON MONDAY MORNING...
FOLLOWED BY FAIR WX.
&&
.MARINE...
SLY FLOW 10-15 KT ATTM AHD OF UPA RDG. DO NOT ANTICIPATE SCA
CONDS...BUT AT THE SAME TIME DONT XPCT A TRANQUIL NGT EITHER.
SLY CHANNELING MAY DEVELOP AGN FRI AFTN AND OVER THE WEEKEND
WITH THE HIGH PRESS AXIS SHIFTING A LITTLE MORE EWD.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...HTS
SHORT TERM...99PHI
LONG TERM...99PHI
AVIATION...HTS/CJL/99PHI
MARINE...HTS/99PHI
Hazardous weather outlook, Sep 1, 4:51 AM EST, 21 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
551 AM EDT THU SEP 1 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
551 AM EDT THU SEP 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE OVER PORTIONS OF THE
TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY SATURDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
551 AM EDT THU SEP 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Dense Fog, Central and Eastern Allegany
- When
- September 2, 2:44 AM EST to 6:20 AM EST
- Where
- Central and Eastern Allegany forecast zone
- Reported by
- AWOS
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Iowa, September 2, 2011$50 million · 61 kt wind · 14 events
- Damaging Winds in Wisconsin, September 2, 2011$5.9 million · 70 kt wind · 24 events
- Wildfire in Texas, September 2 to 21, 2011$5.4 million · 22 events
- Wildfire in Texas, September 2 to 13, 20111 injured · $6.0 million · 1 event
- Storm Surge in Louisiana, September 2 to 6, 2011$2.0 million · 14 events
- Damaging Winds and Lightning Strike in Iowa, September 2 to 3, 2011$1.4 million · 72 kt wind · 20 events
- Wildfire in Idaho, September 2 to 3, 2011$3.5 million · 1 event
- Flash Flood and Hail in North Carolina, September 2, 2011$370,000 · 1 in hail · 33 events
- Tropical Storm in Louisiana, September 2 to 5, 2011$315,000 · 33 events
- Damaging Winds and Lightning Strike in Wisconsin, September 2, 2011$358,000 · 61 kt wind · 23 events
- Wildfire in California, September 2 to 4, 20111 injured · $600,000 · 1 event
- Heavy Rain in Arizona, September 2, 20117 injured · $50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347988.